Texas, 2012

Hail and Damaging Winds in Texas, May 29 to 31, 2012

May 29 to 31, 2012 · NWS FWD · 50 events in 14 counties and zones

A surface low and an associated dryline remained over North Texas from the 29th through the early morning hours of the 31st. Several rounds of severe storms developed and moved across North Texas due to a very unstable atmosphere across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.3 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A surface low and an associated dryline remained over North Texas from the 29th through the early morning hours of the 31st. Several rounds of severe storms developed and moved across North Texas due to a very unstable atmosphere across the area. The main areas affected were the northern and northwestern areas of the County Warning Area. Hail up to the size of golfballs and wind gusts up to 70 MPH were reported from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 29, 6:06 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 29, 6:06 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT TUE MAY 29 2012

.AVIATION...
/00Z TAFS/

CONCERNS...THUNDERSTORM POTENTIAL AND TIMING.

CONSIDERABLE INSTABILITY IS IN PLACE ACROSS NORTH TEXAS...BUT
INITIAL 00Z RAOB DATA FROM FWD SHOWS A SMALL BUT EFFECTIVE CAP
REMAINING ABOVE THE FLAT CU...GENERALLY 8-10KFT AGL. WITH NO FOCUS
FOR INITIATION...ANY CONVECTION IN THE SHORT TERM WOULD HAVE TO
ORIGINATE UPSTREAM.

SEVERE THUNDERSTORMS DEVELOPED NEAR A DRYLINE IN SOUTHWESTERN
OKLAHOMA THIS AFTERNOON...AND WESTERLY WINDS ALOFT HAVE GUIDED THE
STORMS EAST AWAY FROM THE BOUNDARY. THE SOUTHERNMOST STORM HAS
BEGUN TO TURN RIGHT TOWARD ITS INFLOW AND WILL SOON BE ENTERING
AN AREA OF ENHANCED INSTABILITY. IF ANY CONVECTION IMPACTS
METROPLEX TAF SITES...IT WILL BE FROM SUCH STORMS PROPAGATING
SOUTHEASTWARD. BUT UNLIKE LAST NIGHT...THE UPPER SUPPORT IS
LACKING...AND CONFIDENCE IS TOO LOW FOR ANY MENTION IN THE TAFS.

BETTER CHANCES FOR PRECIPITATION (ALBEIT BENIGN) WILL BE EARLY
WEDNESDAY MORNING IF CONVECTION NOW IN NORTHERN OKLAHOMA IS ABLE
TO PERSIST OVERNIGHT AND EVENTUALLY CROSS THE RED RIVER LATE
TONIGHT. HAVE MAINTAINED VCSH MENTION IN THE 10-15Z (5-10AM CDT)
TIME FRAME...WHEN ACTIVITY IS UNLIKELY TO INGEST MOIST PARCELS
FROM BENEATH THE NOCTURNAL INVERSION. IF A WELL DEVELOPED COLD
POOL ACCOMPANIES THE MCS...THUNDER MAY NEED TO BE INTRODUCED. AT
THIS TIME...CONFIDENCE IN ANY CONVECTION MATCHES THE PUBLIC
FORECAST POP OF 30 PERCENT.

25

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT TUE MAY 29 2012/
A FRONT EXTENDS FROM THE GREAT LAKES SOUTHWESTWARD ACROSS OKLAHOMA
TO A SURFACE LOW OVER THE TEXAS PANHANDLE. THE DRYLINE EXTENDS
FROM THE LOW PRESSURE CENTER SOUTHWARD ACROSS WEST-CENTRAL TEXAS.
THE DRYLINE HAS BEGUN TO PUSH EAST THIS AFTERNOON...AND WILL LIKELY
BECOME THE FOCUS FOR ISOLATED STORMS DURING THE LATE AFTERNOON
HOURS JUST WEST OF NORTH TEXAS COUNTIES. THE UPPER LEVEL PATTERN
IS NOT QUITE AS CONDUCIVE FOR DEVELOPMENT AS YESTERDAY DUE IN
PART TO INCREASED HEIGHTS ACROSS THE AREA EXTENDING FROM THE
STRONG UPPER RIDGE OVER MEXICO. NONETHELESS...THE ATMOSPHERE HAS
RECOVERED QUICKLY OVER THE PAST 12 TO 18 HOURS. SB CAPE HAS
ALREADY CLIMBED ABOVE 2500 J/KG PER THE LATEST ANALYSES AND SHOULD
TOP OUT OVER 3000 OVER THE WESTERN COUNTIES AHEAD OF THE SURFACE
BOUNDARY. THIS COUPLED WITH PLENTY OF MOISTURE AND FAIRLY STEEP
MID LEVEL LAPSE RATES SHOULD LEAD TO THE DEVELOPMENT OF A FEW
STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON HOURS...WITH THE
BEST CHANCE OVER THE NORTHWESTERN COUNTIES.

THE HIGHEST THUNDERSTORM COVERAGE WILL LIKELY OCCUR ALONG THE COLD
FRONT ACROSS OKLAHOMA THIS EVENING AS A SHORTWAVE DROPS SOUTHEAST
INTO THE CENTRAL PLAINS. HIGH RESOLUTION MODELS SHOW THE POSSIBILITY
OF THESE STORMS BECOMING ORGANIZED AS THEY PROPAGATE SOUTHEAST
TOWARDS THE RED RIVER TONIGHT. THE BEST STORM CHANCES WOULD OCCUR
LATE TONIGHT IF A MCS DEVELOPS TO OUR NORTH...THEN HOLDS TOGETHER
AS IT MOVES SOUTH OF THE RED RIVER. WILL KEEP THE HIGHEST RAIN
CHANCES OVER THE NORTHEASTERN COUNTIES ALONG THE LIKELY PATH OF
PROPAGATION. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS BEFORE
THE POTENTIAL COMPLEX WEAKENS TOMORROW MORNING.

A STRONGER SHORTWAVE WILL SWEEP SOUTHEASTWARD FROM MONTANA INTO
THE NORTHERN AND CENTRAL PLAINS TOMORROW NIGHT INTO THURSDAY. THIS
SHOULD GIVE THE FRONT THE PUSH IT NEEDS TO MOVE SOUTHEAST ACROSS
THE FORECAST AREA ON THURSDAY. SHOWERS AND STORMS WILL AGAIN
DEVELOP ALONG THE BOUNDARY LATE TOMORROW AND SPREAD SOUTHEAST
ACROSS NORTH TEXAS TOMORROW NIGHT AND THURSDAY. RAIN CHANCES WILL
FINALLY COME TO AN END THURSDAY NIGHT AS THE FRONT PUSHES SOUTH OF
THE REGION. THIS SHOULD BRING AN END TO THE SUMMER-LIKE
TEMPERATURES FOR AT LEAST A SHORT WHILE....WITH LOWS IN THE 50S
AND 60S AND HIGHS IN THE LOW TO MID 80S EXPECTED BY THE END OF THE
WEEK.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  93  71  85  60 /  30  20  30  30  20
WACO, TX              73  92  73  87  63 /  10  10  20  30  20
PARIS, TX             71  90  69  81  57 /  40  30  50  40  20
DENTON, TX            70  92  70  84  58 /  30  20  40  30  10
MCKINNEY, TX          71  91  70  83  58 /  30  20  40  30  20
DALLAS, TX            72  92  71  85  60 /  30  20  30  30  20
TERRELL, TX           71  92  70  85  60 /  30  20  30  30  20
CORSICANA, TX         71  92  72  87  62 /  20  10  30  30  20
TEMPLE, TX            71  91  72  88  64 /  10  10  10  30  20
MINERAL WELLS, TX     70  93  69  84  58 /  30  20  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/69
Hazardous weather outlook, May 29, 2:05 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
305 PM CDT TUE MAY 29 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
305 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT MAINLY NORTH
OF A COMANCHE TO ATHENS LINE. A FEW STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN HALF OF
NORTH TEXAS ON WEDNESDAY AND ACROSS ALL OF NORTH TEXAS WEDNESDAY
NIGHT AND THURSDAY. STORMS THAT DEVELOP DURING THIS TIME MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL LIKELY BE
LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS A COMPLEX OF
THUNDERSTORMS MOVES SOUTHEAST OUT OF OKLAHOMA. DAMAGING WINDS
WOULD BE THE MAIN THREAT WITH ANY COMPLEX OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT NORTH OF A
COMANCHE TO ATHENS LINE.

In the hours before

Special weather statement, May 29, 7:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
810 PM CDT TUE MAY 29 2012

TXZ091-092-102-300145-
MONTAGUE TX-WISE TX-COOKE TX-
810 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COOKE COUNTY
  MONTAGUE COUNTY
  NORTHEASTERN WISE COUNTY

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF NOCONA...MOVING SOUTHEAST AT 45
MPH. THE WIND APPEARS TO BECOMING FROM AN AREA OF DOWNBURST ACTIVITY
THAT IS ALSO INITIATING NEW CONVECTION ON ITS LEADING EDGE.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...MUENSTER...NOCONA...
ST. JO...FORESTBURG AND STONEBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3352 9720 3343 9735 3343 9738 3341 9738
      3329 9758 3363 9799 3388 9798 3389 9794
      3386 9786 3387 9783 3392 9779 3394 9774
TIME...MOT...LOC 0108Z 315DEG 40KT 3363 9770
Special weather statement, May 29, 7:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
837 PM CDT TUE MAY 29 2012

TXZ102-103-300200-
DENTON TX-WISE TX-
837 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN DENTON COUNTY
  EASTERN WISE COUNTY

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF DECATUR...MOVING SOUTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DENTON...JUSTIN...KRUM AND
SANGER.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3343 9727 3330 9703 3300 9740 3343 9765
TIME...MOT...LOC 0137Z 309DEG 25KT 3341 9744

The radar

The Dallas/Ft Worth radar (KFWS), 81 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

23 hail, 17 thunderstorm wind, 10 lightning. Local standard time, as filed.

Hail, Wise

When
May 29, 8:20 PM CST
Where
Wise County, 5 mi S of Slidell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.298, -97.400

Dime sized hail and thunderstorm winds up to 55 MPH were reported 5 miles south of Slidell.

Thunderstorm Wind, Dallas

When
May 29, 9:34 PM CST
Where
Dallas County, (Dal)love Fld Dallas
Measured
50 kt (58 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
32.850, -96.850

Winds were measured at 58 MPH underneath light rain associated with a dying thunderstorm to the northwest.

Thunderstorm Wind, Parker

When
May 29, 10:00 PM CST
Where
Parker County, 0.69 mi N of Springtown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.980, -97.680

Shingles were blown off a house, and the winds were estimated to be near 60 MPH. The high winds were associated with light rain from a dissipating thunderstorm.

Hail, Cooke

When
May 30, 1:20 AM CST
Where
Cooke County, Era
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.500, -97.300

Quarter sized hail covered the ground in Era.

Hail, Cooke

When
May 30, 1:22 AM CST
Where
Cooke County, Valley View
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.480, -97.170

Thunderstorm Wind, Cooke

When
May 30, 1:27 AM CST
Where
Cooke County, 2.97 mi S of Valley View
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
33.437, -97.165

Several electrical poles and numerous tree limbs were knocked down south of Valley View near Lone Oak Rd. Metal from barns were also blown off.

Hail, Denton

When
May 30, 1:45 AM CST
Where
Denton County, Aubrey
Measured
1.25 in hail
Reported by
Public
Coordinates
33.300, -96.980

Hail, Denton

When
May 30, 1:50 AM CST
Where
Denton County, 3.87 mi NNW of Little Elm
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.200, -97.000

Quarter sized hail was reported near Oak Point.

Hail, Denton

When
May 30, 1:52 AM CST to 1:59 AM CST
Where
Denton County, 3.54 mi WNW of Navo
Measured
1.75 in hail
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
33.230, -96.990

Golf ball sized hail fell in Crossroads on Highway 380 for 5 to 8 minutes.

Hail, Denton

When
May 30, 2:00 AM CST
Where
Denton County, 1.35 mi ENE of Little Elm
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.160, -96.950

Hail, Denton

When
May 30, 2:07 AM CST
Where
Denton County, Little Elm
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.150, -96.970

Thunderstorm Wind, Collin

When
May 30, 2:25 AM CST
Where
Collin County, 0.48 mi N of Lolaville
Measured
62 kt (71 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.107, -96.820

A wind gust of 71 MPH was reported at the Frisco Fire Station #3. Several trees and fences were knocked down in the neighborhood between Coit Road and Hillcrest Dr. Trampolines were also damaged in this neighborhood. Seven young trees were knocked down at a park near Gunstream Elementary.

Thunderstorm Wind, Cooke

When
May 30, 3:00 AM CST
Where
Cooke County, 0.49 mi S of Gainesville
Measured
35 kt (40 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$7,000
Reported by
Newspaper
Coordinates
33.623, -97.150

Strong thunderstorm winds knocked down the awning at the Quality Inn on Medal of Honor Blvd in Gainesville. The awning damaged a car parked nearby. One person also sustained minor injuries during the storm.

Hail, Parker

When
May 30, 4:25 AM CST
Where
Parker County, Peaster
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.870, -97.850

Lightning, Wise

When
May 30, 4:30 AM CST
Where
Wise County, 5.47 mi SE of Boonsville
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.013, -97.804

A lightning strike started a fire at a deep well injection disposal site in the Salt Creek Area. Ten tanks were engulfed.

Hail, Parker

When
May 30, 4:35 AM CST
Where
Parker County, Weatherford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.770, -97.800

Thunderstorm Wind, Parker

When
May 30, 4:37 AM CST
Where
Parker County, Weatherford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.770, -97.800

Three to six inch diameter limbs were broken and a flag pole was knocked down. Winds were estimated to be 60 MPH.

Hail, Johnson

When
May 30, 6:00 AM CST
Where
Johnson County, Cleburne
Measured
1.75 in hail
Property damage
$12,000
Reported by
Public
Coordinates
32.350, -97.400

Lightning, Freestone

When
May 30, 6:45 AM CST
Where
Freestone County, 3.37 mi NW of Fairfield
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.754, -96.212

Lightning ignited two desalint tanks on fire on Private Road 1173 just northeast of Fairfield.

Hail, Denton

When
May 30, 9:33 AM CST
Where
Denton County, Aubrey
Measured
0.75 in hail
Reported by
Public
Coordinates
33.300, -96.980

Hail, Denton

When
May 30, 9:35 AM CST
Where
Denton County, 2.16 mi S of Aubrey
Measured
1 in hail
Reported by
Public
Coordinates
33.269, -96.987

Quarter sized hail fell at the intersection of Highway 377 and Industrial Park.

Lightning, Collin

When
May 30, 10:15 AM CST
Where
Collin County, 4.3 mi SSE of Foot
Property damage
$275,000
Reported by
Newspaper
Coordinates
33.163, -96.720

A home on Loma Alta Tr in McKinney was struck by lightning and destroyed by the ensuing fire.

Lightning, Collin

When
May 30, 10:22 AM CST
Where
Collin County, 0.6 mi NNE of Lebanon
Property damage
$450,000
Reported by
Newspaper
Coordinates
33.128, -96.817

A home in the 5900 block of Aberdeen Place in Frisco was struck by lightning and damaged by the ensuing fire.

Lightning, Collin

When
May 30, 10:30 AM CST
Where
Collin County, 4.31 mi SSE of Foot
Property damage
$275,000
Reported by
Newspaper
Coordinates
33.163, -96.721

A home on Laughing Waters Tr in McKinney was struck by lightning and destroyed by the ensuing fire.

Lightning, Collin

When
May 30, 10:59 AM CST
Where
Collin County, 2.94 mi SSW of Foot
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.179, -96.763

A home in the 12000 block of Botanical Lane in Frisco was struck by lightning and damaged by the ensuing fire.

Hail, Dallas

When
May 30, 12:45 PM CST
Where
Dallas County, 2 mi N of (Ads)addison Arpt Da
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
32.999, -96.830

Nickel sized hail fell 2 miles north of the southeast corner of Addison Airport.

Hail, Dallas

When
May 30, 12:57 PM CST
Where
Dallas County, 2.1 mi WSW of Addison
Measured
1 in hail
Reported by
Public
Coordinates
32.935, -96.851

Hail up to the size of quarters was reported in the Brookhaven area of North Dallas.

Hail, Dallas

When
May 30, 1:01 PM CST
Where
Dallas County, 2.05 mi WSW of Addison
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.937, -96.852

Hail, Dallas

When
May 30, 1:08 PM CST
Where
Dallas County, 2.81 mi ESE of University Park
Measured
0.88 in hail
Reported by
Public
Coordinates
32.851, -96.727

Penny to nickel sized hail was reported on the northwest corner of White Rock Lake.

Hail, Denton

When
May 30, 2:17 PM CST
Where
Denton County, 1.76 mi E of Navo
Measured
1.5 in hail
Reported by
Public
Coordinates
33.220, -96.900

Ping Pong ball sized hail fell along Highway 380 between Crossroads and Prosper.

Lightning, Denton

When
May 30, 8:30 PM CST
Where
Denton County, 3.62 mi E of Grapevine Res
Property damage
$900,000
Reported by
Newspaper
Coordinates
33.022, -97.088

Four homes and one apartment building was struck by lightning in Flower Mound when a complex of thunderstorms moved through in the late evening hours. The largest house fire was on Dickens Lane with others on Remington Park Drive, Beacon Street, and Crescent Drive. The damage at the Lantana Apartments on Long Prairie Drive was only electrical.

Hail, Young

When
May 30, 8:31 PM CST
Where
Young County, Olney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.370, -98.770

Thunderstorm Wind, Young

When
May 30, 8:31 PM CST
Where
Young County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.370, -98.770

Thunderstorm winds up to 60 MPH were estimated in Olney by the Emergency Manager.

Thunderstorm Wind, Young

When
May 30, 8:47 PM CST
Where
Young County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.370, -98.770

Another wind gust in Olney was estimated to be 60 MPH.

Thunderstorm Wind, Young

When
May 30, 8:47 PM CST
Where
Young County, 1.94 mi NNE of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.394, -98.752

Thunderstorm winds were estimated to be near 60 MPH north of Olney, near the county line.

Thunderstorm Wind, Young

When
May 30, 8:55 PM CST
Where
Young County, Graham Muni Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
33.100, -98.550

A 59 MPH wind gust was measured at KRPH.

Thunderstorm Wind, Jack

When
May 30, 8:58 PM CST
Where
Jack County, Jermyn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.270, -98.380

Spotter estimated 60 MPH winds near Jermyn.

Thunderstorm Wind, Jack

When
May 30, 9:15 PM CST
Where
Jack County, Jacksboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.220, -98.170

Several large trees were blown down in Jacksboro. Most of the city was left without power.

Thunderstorm Wind, Palo Pinto

When
May 30, 9:20 PM CST
Where
Palo Pinto County, 2 mi SE of Mineral Wells
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.779, -98.076

Several large trees were blown down in Mineral Wells. Most of the residents in the southeast area of town lost power.

Lightning, Denton

When
May 30, 9:45 PM CST to May 31, 12:45 AM CST
Where
Denton County, 1.55 mi S of Roanoke
Property damage
$500,000
Reported by
Newspaper
Coordinates
32.998, -97.183

A home in Trophy Club was struck by lightning and damaged by the ensuing fire. The fire occurred in the attic and second floor, but was likely a total loss.

Hail, Collin

When
May 30, 10:30 PM CST
Where
Collin County, 3 mi SW of Plano
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.989, -96.757

Penny sized hail was reported 3 miles southwest of Plano.

Hail, Collin

When
May 30, 10:45 PM CST
Where
Collin County, 0.9 mi SW of Murphy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.010, -96.630

Hail, Rockwall

When
May 30, 11:10 PM CST
Where
Rockwall County, Fate
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.950, -96.380

Hail, Rockwall

When
May 30, 11:15 PM CST
Where
Rockwall County, Royse City
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -96.330

Lightning, Anderson

When
May 31, 3:15 AM CST
Where
Anderson County, 0.72 mi NE of Neches
Property damage
$250,000
Reported by
Newspaper
Coordinates
31.878, -95.492

Lightning started a house fire in the 1400 block of FM 19 in Neches. The brick home, valued at $150,000, was a total loss.

Thunderstorm Wind, Ellis

When
May 31, 3:50 AM CST
Where
Ellis County, 1.85 mi N of Boz
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.326, -96.936

Several trees and powerlines were blown down due to high winds near the 2000 block of Old Maypearl Rd.

Thunderstorm Wind, Ellis

When
May 31, 3:50 AM CST
Where
Ellis County, 3.26 mi SSW of Lone Elm
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.375, -96.937

Thunderstorm winds blew a tree down onto the roadway in the 800 block of Cox Rd in Waxahachie.

Thunderstorm Wind, Ellis

When
May 31, 4:20 AM CST
Where
Ellis County, 0.82 mi N of Italy
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.192, -96.881

A power pole fell onto a car in the 700 block of Rhonda Street in Italy.

Thunderstorm Wind, Ellis

When
May 31, 4:25 AM CST
Where
Ellis County, Milford
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.130, -96.950

Trees were knocked down in Downtown Milford.

Lightning, Anderson

When
May 31, 8:30 AM CST
Where
Anderson County, 4.56 mi NNE of Palestine
Property damage
$175,000
Reported by
Newspaper
Coordinates
31.813, -95.606

Lightning was believed to have started a house fire in the Quail Valley mobile home park north of Palestine. The single wide mobile home was a complete loss.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382397, 382398, 382401, 382403, 382404, 382402, 382406, 382405, 382408, 382409, 382410, 382411, 386096, 382414, 385608, 382412, 382413, 382416, 386098, 382550, 382551, 385592, 385595, 385593, 385598, 382552, 383538, 382553, 383539, 382554, 385613, 382555, 382556, 382557, 382558, 382559, 382562, 382563, 382565, 385604, and more.